Texas, 2020Drought in Texas, January 1 to 31, 2020
January 1 to 31, 2020 · NWS EWX · 3 events in 3 counties and zones
There were three precipitation regimes over South Central Texas in January. The area east of Hwy 281 received between 75% and 125% of normal.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were three precipitation regimes over South Central Texas in January. The area east of Hwy 281 received between 75% and 125% of normal. The area west of Hwy 281 and north of Hwy 90 received between 125% and 300% or normal. The area west of Hwy 281 and south of Hwy 90 received less than 50%. This led to some improvement of drought conditions. Bandera, Kendall, and Real Counties all improved from Severe (D2) drought to Moderate (D1) drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 31, 10:49 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Dec 31, 10:49 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1049 PM CST Tue Dec 31 2019
.AVIATION...
All site VFR with overcast skies at or around 5000 feet. Winds remain
light and out of the southeast. With an approaching trough from the
southwest, shower activity is expected near and east of the I-35
corridor. Cloud deck continues to lower to MVFR tomorrow for San
Antonio sites and DRT initially, then AUS following.
&&
.PREV DISCUSSION... /ISSUED 523 PM CST Tue Dec 31 2019/
AVIATION...
A blanket of clouds have moved into the area from the south moving
north providing ceilings at 5000 ft for all terminals. Clouds will
lower near or at MVFR overnight. With an approaching system to our
southwest, showers are expected mostly east of I-35. Will include
showers in the vicinity to accommodate.
PREV DISCUSSION... /ISSUED 305 PM CST Tue Dec 31 2019/
SHORT TERM (Tonight through Wednesday Night)...
A mid level deck of clouds was advancing north into South Central
Texas on this last afternoon of 2019. The clouds will continue
through the remainder of the CWA through the late afternoon and
evening, with cloudy and cool conditions expected as we ring in the
New Year. Last year we had dense superfog that developed around
midnight near the Austin and San Antonio metro areas, that led to
significant impacts in some locations. Despite the cool, stable
environment that will be present late this evening, allowing
particulate matter from smoke caused by New Year's Eve fireworks to
become trapped near the ground, this year T/Td spreads appear too
large to allow condensation to occur and therefore another superfog
event appears unlikely. Nevertheless some patchy smoke is likely to
linger near the ground in the metro areas around midnight when
fireworks peak.
An upper level low is moving through through central Baja California
this afternoon and will dig all the way into southern Baja California
tonight and Wednesday, before phasing into the northern stream
trough Wednesday night into Thursday morning. Increasing isentropic
ascent will lead to a gradual moistening of low levels late tonight
and New Year's Day morning from south to north. Initially this will
result in thickening cloud cover, with most locations dry tonight.
Showers are expected to develop southwest to northeast during New
Years Day, mainly near and east of I-35. With models having trended
deeper and slower with the upper level system it now appear the best
chance for rain will come Wednesday night, with an expansion
slightly westward into portions of the Hill Country. While not
explicitly stated in the official forecast we can't completely rule
out isolated, elevated thunder given the forcing coming across and
marginal mid level lapse rates. Overall QPF amounts should remain
relatively light, averaging around 1/10 of an inch, with some
isolated pockets around 1/4 to 1/2 inch east of I-35. Cool conditions
on New Year's Day, with highs only in the upper 40s to mid 50s.
LONG TERM (Thursday through Tuesday)...
Rain chances linger into Thursday morning east of I-35, before
gradually ending west to east. Temperatures should rebound into
upper 60s to low to mid 70s for highs Thursday afternoon, despite a
frontal passage, as clearing takes place. Breezy west winds across
the western Hill Country, southern Edwards Plateau, and northern Rio
Grande, combined with cured fuels and low relative humidity, could
result in elevated fire weather conditions Thursday and Friday
afternoons.
The GFS and ECMWF are both indicating light QPF Thursday night into
Friday morning across northern portions of the Hill Country and
Central Texas in the base of the trough. We will watch this closely
in future runs and could end up adding a slight chance of rain into
future forecasts over this area Thursday night.
Friday through the weekend should see cool mornings and near to
slightly above average afternoon highs. The 12Z GFS is indicating a
weak frontal passage late Sunday. However, we have followed closer to
the NBM and ECMWF with a frontal passage late Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 60 43 54 48 68 / 0 - 50 70 30
Austin Bergstrom Intl Airport 60 41 54 47 68 / 0 - 50 80 30
New Braunfels Muni Airport 61 44 53 47 68 / 0 - 50 70 30
Burnet Muni Airport 57 40 52 46 68 / 0 - 30 50 20
Del Rio Intl Airport 60 45 55 46 73 / 0 - 10 10 -
Georgetown Muni Airport 59 40 53 46 67 / 0 - 40 70 30
Hondo Muni Airport 61 45 52 46 72 / 0 10 30 50 20
San Marcos Muni Airport 61 42 54 47 68 / 0 - 50 70 30
La Grange - Fayette Regional 60 43 56 50 67 / 0 - 70 80 50
San Antonio Intl Airport 61 45 52 50 69 / 0 10 40 70 30
Stinson Muni Airport 61 46 53 50 70 / 0 10 50 70 30
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Aviation...YB
Short-Term/Long-Term...Zeitler
Hazardous weather outlook, Dec 31, 4:32 AM CST, 19 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
432 AM CST Tue Dec 31 2019
TXZ171>173-183>194-202>209-217>225-228-011045-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
432 AM CST Tue Dec 31 2019
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Drought, Bandera
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Bandera forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 29.747, -99.246 (the zone’s center; the record gives no point)
There were three precipitation regimes over South Central Texas in January. The area east of Hwy 281 received between 75% and 125% of normal. The area west of Hwy 281 and north of Hwy 90 received between 125% and 300% or normal. The area west of Hwy 281 and south of Hwy 90 received less than 50%. This led to some improvement of drought conditions. Bandera, Kendall, and Real Counties all improved from Severe (D2) drought to Moderate (D1) drought.
Drought, Kendall
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Kendall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 29.945, -98.712 (the zone’s center; the record gives no point)
There were three precipitation regimes over South Central Texas in January. The area east of Hwy 281 received between 75% and 125% of normal. The area west of Hwy 281 and north of Hwy 90 received between 125% and 300% or normal. The area west of Hwy 281 and south of Hwy 90 received less than 50%. This led to some improvement of drought conditions. Bandera, Kendall, and Real Counties all improved from Severe (D2) drought to Moderate (D1) drought.
Drought, Real
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Real forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 29.832, -99.822 (the zone’s center; the record gives no point)
There were three precipitation regimes over South Central Texas in January. The area east of Hwy 281 received between 75% and 125% of normal. The area west of Hwy 281 and north of Hwy 90 received between 125% and 300% or normal. The area west of Hwy 281 and south of Hwy 90 received less than 50%. This led to some improvement of drought conditions. Bandera, Kendall, and Real Counties all improved from Severe (D2) drought to Moderate (D1) drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, January 1, 20202 deaths · 1 event
- Debris Flows in Idaho, January 1, 2020$2.0 million · 2 events
- Flood in Alaska, January 1 to 16, 2020$200,000 · 1 event
- Flood in Wisconsin, January 1 to 2, 2020$96,000 · 1 event
- Drought in Texas, January 1 to 31, 202020 events
- Winter Storm and High Wind in Wyoming, January 1 to 2, 2020$15,000 · 66 kt wind · 7 events
- Blizzard and High Wind in Wyoming, January 1, 202071 kt wind · 12 events
- High Surf in Hawaii, January 1 to 2, 202012 events
- Drought in New Mexico, January 1 to 31, 202011 events
- Drought in Texas, January 1 to 31, 202010 events
- Winter Storm and Heavy Snow in Colorado, January 1 to 3, 202010 events
- Winter Storm and Heavy Snow in Idaho, January 1, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871200, 871201, 871202.